Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 10, NWS Hastings, NE

May 29, 2008Dawson County, Gosper County, Nebraska

NWS Hastings, NE issued this flash flood warning at May 29, 2008, 4:34 PM CDT for Dawson County, Gosper County, Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2008, 4:34 PM CDT (21:34 UTC)
Expired
May 29, 2008, 9:04 PM CDT
In force
5 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Dawson County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 292134
FFWGID
NEC047-073-300330-
/O.NEW.KGID.FF.W.0010.080529T2134Z-080530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
434 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF LEXINGTON.
  NORTHERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1030 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHNSON
  LAKE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4078 9999 4082 9964 4057 9964 4056 9999
      4057 9999 4057 9998 4069 9998 4069 9999
TIME...MOT...LOC 2134Z 180DEG 0KT 4068 9992

$$
JCB
2 follow-up statements
000 
WGUS73 KGID 300108
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
806 PM CDT THU MAY 29 2008

NEC047-073-300330-
/O.CON.KGID.FF.W.0010.000000T0000Z-080530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON NE-GOSPER NE-
806 PM CDT THU MAY 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHERN GOSPER AND SOUTH CENTRAL DAWSON COUNTIES...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 
HEAVY RAINFALL OF 2 TO 4 INCHES HAVE FALLEN IN NORTHERN GOSPER AND 
SOUTH CENTRAL DAWSON COUNTIES.  THIS HEAVY RAINFALL ON ALREADY 
SATURATED GROUND WILL CAUSE FLOODING PROBLEMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
LEXINGTON...ELWOOD AND JOHNSON LAKE.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4078 9999 4082 9964 4057 9964 4056 9999
      4057 9999 4057 9998 4069 9998 4069 9999
TIME...MOT...LOC 0106Z 180DEG 0KT 4068 9992

$$
000 
WGUS73 KGID 300204
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
904 PM CDT THU MAY 29 2008

NEC047-073-300214-
/O.CAN.KGID.FF.W.0010.000000T0000Z-080530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON NE-GOSPER NE-
904 PM CDT THU MAY 29 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN GOSPER AND
SOUTH CENTRAL DAWSON COUNTIES...

THUNDERSTORMS HAVE ENDED...AND THE THREAT OF FLASH FLOODING HAS
DIMINISHED.

LAT...LON 4078 9999 4082 9964 4057 9964 4056 9999
      4057 9999 4057 9998 4069 9998 4069 9999
TIME...MOT...LOC 0204Z 180DEG 0KT 4068 9992

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:26 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 29, 2:26 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
226 PM CDT THU MAY 29 2008

.SHORT TERM...THROUGH TONIGHT.  OBVIOUSLY THE MAIN CONCERN FOR
TONIGHT IS THE CHANCE OF SEVERE WEATHER AND FLOODING.  AFTERNOON
SURFACE ANALYSIS PLACED A WARM FRONT ACROSS SOUTHERN SOUTH
DAKOTA...WITH A SURFACE LOW IN EASTERN COLORADO.  A DRY LINE WAS
STRETCHING OUT OF THE LOW INTO WESTERN KANSAS...WHILE A WEAK TROUGH
WAS NOTED INTO SOUTHWEST NEBRASKA.  IT APPEARS THE MAIN PROBLEM
INITIALLY WILL BE CONVECTION FIRING NEAR/ALONG THE DRYLINE AND THE
SUBTLE SURFACE TROUGH...AND THEN HAVING IT MOVE RAPIDLY TO THE
EAST/NORTHEAST. EFFECTIVE SHEAR VALUES WILL BE MORE THAN
SUFFICIENT FOR SUPERCELLS...WHILE 0-1KM HELICITY VALUES REACH
150-200 M2/S2 OVER THE ENTIRE FORECAST AREA. THE SIG TOR PARAMETER
FROM THE 09Z SREF BLANKETS MOST OF THE CWA WITH VALUES IN EXCESS
OF 2...AND ARE HIGHEST IN THE NORTHEAST QUARTER OF THE FORECAST
AREA. SUFFICE IT TO SAY...THE THREAT FOR SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES IS STILL ALL THERE.

HEAVY RAINFALL ALSO REMAINS AN ISSUE WITH PRECIPITABLE WATER VALUES
OF AROUND 1.5 INCHES FORECAST ACROSS THE AREA TONIGHT.  EVEN THOUGH
THE STORMS WILL BE RELATIVELY RAPID MOVERS...THE CONCERN FOR
FLOODING REMAINS WITH AREA SOILS STILL VERY WET OR SATURATED. IT
APPEARS SOME AREAS COULD GET A COUPLE OF ROUNDS OF CONVECTION WITH
THE INITIAL ROUND COMING FROM THE DEVELOPMENT ALONG THE
DRYLINE...AND THEN MORE STORMS COMING AS THE SURFACE BOUNDARY BEHIND
THE DRYLINE PUSHES ACROSS THE REGION.  THE CURRENT FLASH FLOOD WATCH
STILL APPEARS REASONABLE AND WILL LEAVE IT IN PLACE FOR TONIGHT.

A LESSER CONCERN FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL
BE WINDS APPROACHING ADVISORY CRITERIA IN THE FAR SOUTH.  RUC BUFR
SOUNDINGS NEAR KRSL AND KHYS SHOWS STRONG ENOUGH WINDS COULD GET
MIXED DOWN FOR A FEW HOURS ACROSS NORTH CENTRAL KANSAS TO PUSH
NEAR ADVISORY LEVELS. FOR NOW...WILL NOT GO WITH THE ADVISORY
SINCE IT GENERALLY APPEARS MARGINAL...BUT WILL CONTINUE TO MONITOR
OBSERVATIONS LATE THIS AFTERNOON.

.LONG TERM...12Z FRIDAY THROUGH THURSDAY. MAIN FORECAST CONCERN WILL
BE CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE PERIOD.

SURFACE FRONT MOSTLY THROUGH THE FORECAST AREA BY FRIDAY MORNING.
EXPECT THAT PRECIPITATION WILL BE GONE BY MORNING. A WEAK SURFACE
HIGH AND UPPER RIDGE WILL MOVE INTO THE REGION AND CONTINUE TO
AFFECT THE AREA THROUGH EARLY SUNDAY. THROUGH THIS TIME...DRY
CONDITIONS ARE EXPECTED AND TEMPERATURES SHOULD BE JUST ABOVE
AVERAGE.

STARTING SUNDAY AFTERNOON...THE FIRST IN A SERIES OF SHORT WAVES
COME ACROSS THE RIDGE. AS THESE WAVES MOVE THROUGH...THERE WILL BE A
CHANCE OF THUNDERSTORMS. THE BEST CHANCES WILL BE SUNDAY AFTERNOON
AND NIGHT AS A SURFACE LOW TO THE SOUTH MOVES THROUGH AND BRINGS A
TROUGH ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
MONDAY AND MONDAY NIGHT AS THE LOW AND COLD FRONT SAG TO THE SOUTH
AND BRING POST FRONTAL SHOWERS AND THUNDERSTORMS TO THE AREA.

THERE IS A BRIEF BREAK ON TUESDAY...BUT THAT IS SHORT LIVED AS AN
UPPER LOW MOVES THROUGH THE NORTHERN AND CENTRAL PLAINS. MODELS HAVE
BEEN SOMEWHAT INCONSISTENT WITH THE TRACK OF THIS LOW. WITH IT IN
THE NORTHERN PLAINS...THERE WOULD NOT BE AS GOOD OF A CHANCE FOR
THUNDERSTORMS ACROSS THIS AREA. DUE TO THE INCONSISTENCIES IN THE
MODELS...WILL HAVE SOME LOW POPS IN FOR TUESDAY NIGHT INTO WEDNESDAY
NIGHT AS THIS UPPER LOW AND SURFACE FRONT MOVE THROUGH THE FORECAST
AREA.

&&

.AVIATION...

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, May 29, 2:40 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
240 PM CDT THU MAY 29 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
240 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN OUTBREAK OF SEVERE THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA
THROUGH THE EVENING. WELL ORGANIZED SEVERE THUNDERSTORMS ARE
EXPECTED TO TRACK EAST NORTHEAST AT 35 TO 40 MPH THIS AFTERNOON
AND EVENING. THE INTENSE STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING
WINDS OF 70 MPH. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS
WHICH MAY CAUSE FLASH FLOODING. THE STORMS WILL DEPART THE OUTLOOK
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING
HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 29, 3:35 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
335 PM CDT THU MAY 29 2008

NEZ060-072-292100-
DAWSON-GOSPER-
335 PM CDT THU MAY 29 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  WESTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF EUSTIS...OR 34 MILES
SOUTHWEST OF LEXINGTON...AND MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  FARNAM...
  GOTHENBURG...
  JOHNSON LAKE...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 235.

DAMAGING HAIL UP TO GOLF BALL SIZE IS EXPECTED WITH THIS STORM.

PEOPLE IN SOUTHWESTERN DAWSON AND WESTERN GOSPER COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.
Local storm report, May 29, 4:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
422 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             7 SW LEXINGTON          40.71N 99.84W
05/29/2008  E1.75 INCH       DAWSON             NE   TRAINED SPOTTER

&&

JCB
Special weather statement, May 29, 4:30 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CDT THU MAY 29 2008

NEZ082-292200-
FURNAS-
430 PM CDT THU MAY 29 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF LEBANON...OR 27 MILES WEST
OF NORTON...AND MOVING NORTHEAST AT 41 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WILSONVILLE BY 455 PM CDT
  HENDLEY BY 500 PM CDT

QUARTER SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN FURNAS COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Local storm report, May 29, 4:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
431 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             2 N JOHNSON LAKE        40.71N 99.85W
05/29/2008  E1.75 INCH       DAWSON             NE   TRAINED SPOTTER

&&

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:54 AM CDTFlash Flood WatchGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more24 hr
May 29, 3:53 PM CDTTornado WarningGIDDawson, Gosper52 min
May 29, 4:29 PM CDTTornado WarningGIDBuffalo, Dawson, Gosper, Phelps31 min
May 29, 4:46 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps40 min
May 29, 4:47 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper28 min
May 29, 4:53 PM CDTFlash Flood WarningGIDBuffalo, Dawson, Gosper, Phelps4 hr
May 29, 4:55 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman50 min
May 29, 4:57 PM CDTTornado WarningGIDBuffalo, Dawson, Kearney, Phelps33 min
May 29, 5:07 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps38 min
May 29, 5:24 PM CDTTornado WarningGIDBuffalo, Dawson, Kearney, Phelps51 min
May 29, 5:30 PM CDTFlash Flood WarningGIDBuffalo, Kearney4 hr
May 29, 5:32 PM CDTTornado WarningGIDBuffalo, Dawson, Gosper, Phelps28 min
May 29, 5:44 PM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Howard, Sherman46 min
May 29, 5:44 PM CDTTornado WarningGIDAdams, Buffalo, Hall, Kearney46 min
May 29, 5:48 PM CDTFlash Flood WarningGIDSherman6 hr
May 29, 5:52 PM CDTFlash Flood WarningGIDHall6 hr
May 29, 6:07 PM CDTTornado WarningGIDAdams, Hall38 min
May 29, 6:21 PM CDTFlash Flood WarningGIDGreeley, Howard6 hr
May 29, 6:28 PM CDTTornado WarningGIDBuffalo, Kearney17 min
May 29, 6:34 PM CDTSevere Thunderstorm WarningGIDNance26 min
May 29, 6:35 PM CDTTornado WarningGIDHall, Hamilton, Howard, Merrick40 min
May 29, 6:43 PM CDTFlash Flood WarningGIDHamilton, Merrick6 hr
May 29, 6:46 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton29 min
May 29, 6:49 PM CDTSevere Thunderstorm WarningGIDAdams, Hall13 min

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.